Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 3:30 AM CDT for Jackson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 3:30 AM CDT (08:30 UTC)
- Expired
- May 6, 2003, 5:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 12 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 060830
FFWHUN
ALC071-061030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN NORTHEAST ALABAMA
* UNTIL 530 AM CDT
* AT 330 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL MOVING THROUGH JACKSON COUNTY. RADAR
ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN
ACROSS THE COUNTY AND AN ADDITIONAL 1 TO 3 INCHES ARE LIKELY
THROUGH 5 AM.
* SOME LOCATIONS AFFECTED INCLUDE...
BRIDGEPORT...HOLLYWOOD...PISGAH...SCOTTSBORO...SECTION...SKYLINE
AND STEVENSON
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
LAT...LON 3497 8631 3467 8631 3453 8605 3483 8562
3500 8572
$$3 follow-up statements
000
WGUS74 KHUN 060911
FFSHUN
ALC071-061030-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 AM CDT TUE MAY 6 2003
...A FLASH FLOOD WARNING CONTINUES JACKSON COUNTY UNTIL 530 AM
CDT...
AT 406 AM CDT...RADAR INDICATED A LARGE CLUSTER OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN ACROSS JACKSON COUNTY. RAINFALL RATES OF
ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THESE STORMS.
DECATUR STATE POLICE REPORT WATER COVERING HIGHWAY 72 IN THE
WOODVILLE COMMUNITY.
SOME CITIES AFFECTED THROUGH 530 AM CDT INCLUDE...
WOODVILLE...SCOTTSBORO...PIKEVILLE AND SURROUNDING LOCATIONS.
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
LAT...LON 3500 8561 3461 8582 3449 8601 3467 8632
3500 8632
$$
CBD000 WGUS74 KHUN 060953 FFSHUN ALC071-061030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 450 AM CDT TUE MAY 6 2003 ...A FLASH FLOOD WARNING CONTINUES FOR JACKSON COUNTY UNTIL 530 AM CDT... AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A PERSISTENT AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER JACKSON COUNTY. THE STORMS WILL CONTINUE TO MOVE NORTHEAST FROM WOODVILLE THROUGH SCOTTSBORO...TO BRIDGEPORT. LOCAL LAW ENFORCEMENT REPORTED AT 440 AM THAT SEVERAL RESIDENTS ALONG COUNTY ROAD EIGHT IN WOODVILLE WERE BEING EVACUATED DUE TO RISING WATER TWO TO TWO AND A HALF FOOT AT COLLINS STREET IN WOODVILLE. MORE HEAVY RAINFALL IS EXPECTED THROUGH 530 AM ACROSS JACKSON COUNTY...WITH A FURTHER THREE QUARTERS TO ANOTHER INCH OF RAINFALL EXPECTED. FLASH FLOODING AT NIGHT IS VERY DANGEROUS. DO NOT DRIVE THROUGH WATER THAT COVERS THE ROAD. YOU CAN EASILY BE WASHED AWAY IF YOU ATTEMPT TO DRIVE THROUGH A WATER COVERED ROAD. IF YOU HAVE FLASH FLOODING OCCURRING AT YOUR LOCATION...PLEASE MOVE TO HIGHER...SAFE GROUND IMMEDIATELY. A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA THROUGH TONIGHT. $$ TROUTMAN
000 WGUS74 KHUN 061056 FFSHUN ALC071-061115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 552 AM CDT TUE MAY 6 2003 ...THE FLASH FLOOD WARNING FOR JACKSON COUNTY HAS EXPIRED... AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL THAT PRODUCED THE FLASH FLOODING IN THE WOODVILLE AREA WAS WEAKENING AND MOVING OUT OF THE WARNED AREA INTO TENNESSEE. LOCAL LAW ENFORCEMENT CONTINUED TO REPORT RESIDUAL STANDING WATER IN THE WOODVILLE AREA. EXPECT THE STANDING WATER TO SLOWLY SUBSIDE WITHIN THE NEXT COUPLE OF HOURS. A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTH ALABAMA THROUGH TONIGHT. STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3479 8612 3466 8597 3497 8554 3514 8575 $$ TROUTMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:30 AM CDT, 0 minutes earlier.
Area forecast discussion, May 6, 3:30 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003
THE THREAT OF SEVERE WEATHER CONTINUES AS YET ANOTHER CONVECTIVE
COMPLEX HAS DEVELOPED OVER NORTHERN MS. ADDITIONAL RAIN ON ALREADY
WET GROUND WILL MAKE FLOODING A CONCERN...BOTH FLASH FLOODING WITH
HEAVY THUNDERSTORMS...AND GRADUAL RISES ON AREA STREAMS AND RIVERS.
AS THE THUNDERSTORM COMPLEX CONTINUES TO DEVELOP...THUNDERSTORMS
WILL MOVE EAST ACROSS NORTHERN AL THIS MORNING...AND THE WARM FRONT
THAT HAS BEEN DOWN ACROSS THE BHM AREA WILL MOVE NORTH. THE NET
RESULT WILL BE INCREASING INSTABILITY AND WAVES OF THUNDERSTORMS
THROUGH THE DAY TIME...WITH A MAXIMUM THIS AFTERNOON AND EVENING AS
ANOTHER SHORT WAVE IN THE SOUTHERN STREAM APPROACHES FROM THE
SOUTHERN PLAINS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
TODAY.
ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY WHEN
ANOTHER SHOT OF SOUTHERN STREAM ENERGY ARRIVES. AFTER THAT...RIDGING
ALOFT BUILDS IN OVER THE OH VALLEY AND SOUTHEAST STATES.
PRELIMINARY CCF NUMBERS...
HSV 79/67 81/65 6553
MSL 79/67 81/65 6553
.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 8 AM TODAY.
FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.
SCHAUBHazardous weather outlook, May 5, 9:10 PM CDT, 6 hours 20 minutes before
ALZ001>010-016-061010- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 910 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TONIGHT...WITH THE TENNESSEE VALLEY REMAINING ON THE NORTHERN EDGES OF THESE STORMS. THE SEVERE THREAT WILL MAINLY BE ACROSS THE SOUTHERN TIER OF COUNTIES... SPECIFICALLY IN CULLMAN COUNTY. SMALL HAIL...STRONG WINDS TO 60 MPH...AND HEAVY RAINFALL WILL BE POSSIBLE AS THESE STORMS CONTINUE THROUGH THE OVERNIGHT HOURS. THE REMAINDER OF NORTHERN ALABAMA MAY CONTINUE TO SEE PERIODS OF MODERATE RAINFALL...BUT ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED FOR THE REST OF THE OVERNIGHT PERIOD. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY OVER THE NEXT SEVERAL DAYS. THERE REMAINS A THREAT OF STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY...AND AGAIN ON WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA OVER THE NEXT SEVERAL DAYS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED ACROSS THE CULLMAN COUNTY AREA TONIGHT. ACTIVATION MAY BE REQUIRED OVER ALL OF NORTHERN ALABAMA BY TUESDAY AFTERNOON. MR
In the hours before
Special weather statement, May 5, 11:24 PM CDT, 4 hours 6 minutes before
ALZ001>010-016-060830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1124 PM CDT MON MAY 5 2003 A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. THE MAIN THREAT WILL BE MODERATE RAIN...ALTHOUGH SOME AREAS WILL ALSO EXPERIENCE OCCASIONAL LIGHTNING AND BRIEF GUSTY WINDS. MOST AREAS ACROSS NORTH ALABAMA HAVE RECEIVED AT LEAST AN INCH OF RAIN... THEREFORE ADDITIONAL RAINFALL COULD CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD BE ALERT AND USE CAUTION. BC
Special weather statement, May 6, 1:02 AM CDT, 2 hours 28 minutes before
ALZ001>010-016-060715- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 102 AM CDT TUE MAY 6 2003 WIDESPREAD RAIN AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE REGION OVERNIGHT. THE STRONGEST THUNDERSTORMS WILL TRACK ACROSS FRANKLIN...MORGAN...CULLMAN AND MARSHALL COUNTIES THROUGH 200 AM. PEA SIZE HAIL...HEAVY RAIN...AND GUSTY WINDS CAN BE EXPECTED WITH THESE STORMS. OTHERWISE...MODERATE TO LOCALLY HEAVY RAIN WILL PERSIST WITH SOME PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION WHEN TRAVELING ACROSS NORTHERN ALABAMA OVERNIGHT. CBD
Special weather statement, May 6, 2:25 AM CDT, 1 hour 5 minutes before
ALZ001>010-016-060830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 225 AM CDT TUE MAY 6 2003 WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE REGION OVERNIGHT. A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS NORTH CENTRAL ALABAMA INCLUDING THE HUNTSVILLE METRO AREA THROUGH 330 AM. SMALL HAIL...VERY HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY THESE STORMS. ANOTHER STRONG THUNDERSTORM WILL APPROACH FRANKLIN AND COLBERT COUNTIES BY 3 AM. THIS STRONG HAS A HISTORY OF PRODUCING MARBLE TO PENNY SIZE HAIL. IN ADDITION...LOCALLY HEAVY RAIN WILL CONTINUE TO PRODUCE PONDING OF WATER ON ROADWAYS. CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| May 6, 4:39 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 36 min |
| May 6, 5:45 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 45 min |
| May 6, 6:17 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 43 min |
| May 6, 6:59 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 31 min |
| May 6, 7:28 AM CDT | Flash Flood Warning | HUN | Lauderdale | 92 min |
| May 6, 7:30 AM CDT | Tornado Warning | HUN | Limestone, Madison | 30 min |
| May 6, 7:43 AM CDT | Flash Flood Warning | HUN | Limestone, Madison | 107 min |
| May 6, 7:56 AM CDT | Tornado Warning | HUN | Limestone, Madison | 34 min |
| May 6, 8:17 AM CDT | Flash Flood Warning | HUN | Jackson | 4 hr |
| May 6, 8:24 AM CDT | Tornado Warning | HUN | Jackson, Madison | 36 min |
| May 6, 8:51 AM CDT | Flash Flood Warning | HUN | Lauderdale, Limestone, Madison | 3 hr |
| May 6, 8:52 AM CDT | Tornado Warning | HUN | Franklin, Lawrence | 23 min |
| May 6, 8:54 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| May 6, 8:58 AM CDT | Tornado Warning | HUN | Jackson | 47 min |
| May 6, 9:29 AM CDT | Tornado Warning | HUN | DeKalb | 31 min |
| May 6, 9:38 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 6, 9:54 AM CDT | Tornado Warning | HUN | DeKalb | 36 min |
| May 6, 10:02 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 18 min |
| May 6, 10:15 AM CDT | Flash Flood Warning | HUN | Marshall | 3 hr |
| May 6, 11:01 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:16 AM CDT | Tornado Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:47 AM CDT | Tornado Warning | HUN | DeKalb | 28 min |
| May 6, 11:49 AM CDT | Flash Flood Warning | HUN | Colbert, DeKalb, Jackson, Lauderdale, Limestone, Madison | 6 hr |
| May 6, 1:08 PM CDT | Flash Flood Warning | HUN | Marshall | 5 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.